BACKGROUND. Diarrhea and oral mucositis are the most frequently reported gastrointestinal side effects caused by 5-fluorouracil (5-FU). Diarrhea may be severe in 10-30% of patients and is schedule-dependent. 5-FU-induced gastrointestinal toxicity predominantly affects the upper and the lower gastrointestinal tract. The current study describes 5-FU-induced small bowel toxicity as an entity that to the authors' knowledge has not been reported previously in patients with colon carcinoma receiving 5-FU-based therapy. METHODS. The authors report a series of six patients with colorectal carcinoma who developed acute small bowel toxicity after treatment with 5-FU and leucovorin. RESULTS. Six patients developed a clinical picture of acute abdominal pain and diarrhea. Small bowel damage was documented by laparotomy in two patients, by colonoscopy in one patient, and by abdominal computed tomography scan in three patients. The course was complicated by recurrence of symptoms in one patient who was rechallenged with 5-FU and leucovorin, but the remaining four patients were rechallenged safely with lower doses of 5-FU and leucovorin after the acute toxicity episode. A possible explanation for this toxicity is 5-FU-induced vasospasm and/or decrease in fibrinolytic activity that results in decreased mucosal blood flow. CONCLUSIONS. 5-FU- induced small bowel toxicity is a potentially severe toxicity that may occur in patients with colon carcinoma or other malignancies who are receiving 5- FU-based therapy.
|Number of pages||6|
|State||Published - 1 Oct 1999|
- 5-fluorouracil adverse reaction
- Colorectal carcinoma
- Small bowel toxicity